Thunderstorm Wind, Laurel
- When
- May 1, 7:20 PM EST
- Where
- Laurel County, Tuttle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -83.950
A few trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 4:15 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 515 PM EDT THU MAY 1 2003 20Z SFC ANALYSIS SHOWS LOW PRESSURE THROUGH SOUTHEAST INDIANA WITH A MESO BOUNDARY PUSHING OUT AHEAD OF ITS COLD FRONT...EAST THROUGH WESTERN KENTUCKY. A THICK LINE OF STRONG TO SEVERE THUNDERSTORMS ARE NOW MOVING THROUGH CENTRAL KENTUCKY CONNECTING THE OUTFLOWS OF A MCS ROLLING THROUGH SOUTHERN OHIO AND ANOTHER OVER SOUTHWEST TENNESSEE. WEAKER STORMS DEVELOPED EARLIER CLOSER TO HOME WITH NUMEROUS PEA SIZE HAIL REPORTS. AS A RESULT MUCH OF THE CWA HAS TEMPERATURES IN THE RAIN COOLED 60S...HOWEVER OUR FAR WESTERN FLANK HAS NOT BEEN WORKED OVER AND THEREFORE POSES A LARGER CONCERN FOR SEVERE WEATHER AS THE LINE MOVES IN. IR SATELLITE DOES INDICATE WARMING THROUGH THE CENTER OF THIS LINE THAT HINTS AT A WEAKENING AS IT APPROACHES. THE MODELS ARE IN DECENT AGREEMENT ALOFT SKIMMING A TROUGH THROUGH THE ZONAL FLOW THAT HAS KEPT THE OHIO VALLEY FAIRLY ACTIVE THE PAST FEW DAYS. THIS TROUGH WILL PASS BY EAST KENTUCKY SATURDAY MORNING AND ALLOW RIDGING TO BUILD OVER THE OHIO VALLEY FOR THE END OF THE WEEKEND. THIS WILL NOT LAST LONG THOUGH AS A DEEP LOW FORMS OVER THE PLAINS AND GRINDS TOWARD THE WESTERN GREAT LAKES...PUTTING KENTUCKY UNDER THE GUN FOR MORE ACTIVE WEATHER TO START THE NEW WORK WEEK. SENSIBLE WEATHER WILL FEATURE AN INTERESTING EVENING AS THE SKY CLEARS AND TEMPS TRY TO RECOVER FROM THE EARLIER RAINS. ANY RECOVERY WILL HELP FUEL THE SQUALL LINE HEADING THIS WAY. THE EVENTUAL MOVEMENT AND DEMISE OF THE TWO MCS/S WILL ALSO PLAY A ROLE IN HOW THE STORMS COME THROUGH AND WHETHER WE CAN EXPECT ANOTHER ROUND OR TWO LATER TONIGHT. FOR NOW WILL PAINT IT AS A FAIRLY STORMY EVENING WITH THE WEAKENING SQUALL LINE PASSING THROUGH AND ANOTHER BAND OF STORMS SEVERAL HOURS LATER AS THE ATMOSPHERE RECHARGES. THE MESOETA ...FAVORED DUE TO ITS BETTER HANDLE ON MESOSCALE FEATURES...IS FORECASTING A LULL EARLY FRIDAY MORNING WITH REDEVELOPMENT FOR THE AFTERNOON. THE AFTERMATH OF MCS/S ARE NOTORIOUSLY COMPLICATED SO AM LEARY OF ANY ONE SOLUTION GIVEN THE FICKLENESS OF OUT FLOW BOUNDARIES AND MCV/S. THAT SAID...THE MESOETA SOLUTION SEEMS REASONABLE FOR ACTIVITY TO RISE UP AGAIN WITH THE HEAT OF THE DAY FRIDAY. FOLLOWING THIS THINGS WILL QUIET DOWN AS THE LOW PRESSURE SYSTEM AND LINGERING SHOWERS PULL EAST. UNDER THE RIDGE EXPECT A PLEASANT WEEKEND WITH THE NEXT SFC REFLECTION TO BRING SHOWERS AND THUNDERSTORMS TO EAST KENTUCKY SUNDAY NIGHT INTO TUESDAY. FOR NOW WILL KEEP WEDNESDAY AND THURSDAY A TENTATIVE DRY. MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...ONLY ADJUSTED THESE TO BETTER REFLECT THE PRECIPITATION FORECAST. AS FOR POPS...LEANED TOWARD THE HIGHER NUMBERS THROUGH THE PERIOD. RECOVERING FROM A CORRUPT DATABASE THAT REQUIRED A COMPLETE NEW DATA LOAD. INITIALIZED WITH THE MRF...THEN AVN...AND FINALLY MESOETA THROUGH 60 HOURS...ADJUSTED ALL THESE GRIDS TO MATCH ABOVE FORECAST THOUGHTS. ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED...UPDATES TO THE GRAPHICS AND GRIDS OUT SHORTLY. ACTUAL CCF NUMBERS: LOZ 061/074 052/069 048 865 JKL 060/075 051/068 046 865 .JKL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WESTERN 2/3RDS OF THE CWA. GREIF PREVIOUS DISCUSSIONS FOLLOW: ------------------------------------------------------------------ 1100 AM EDT THU MAY 1 2003 CURRENT SATELLITE SHOWS HIGH AND MID LEVEL CLOUDS THROUGH FAR EASTERN KENTUCKY WITH SOME CLEARING EVIDENT TO THE WEST. THIS CLEARING IS THE RESULT OF THE SUBSIDENCE ZONE AHEAD OF THE LARGE MCS WELL TO OUR WEST. WITH THE SUNSHINE EXPECT TEMPERATURES TO APPROACH OUR FORECAST HIGHS...WITH THE EXCEPTION BEING FAR EASTERN KENTUCKY WHERE CLOUDS MAY HOLD TEMPS DOWN A TAD. RAIN CHANCES WILL BE ANOTHER STORY AS THE HEAT OF THE DAY WORKS AGAINST THE BACKDROP OF SUBSIDENCE. ALREADY THE EARLIER SHOWERS TO THE SOUTH HAVE JUST ABOUT DRIED UP IN MORRISTOWN/S AREA. EXPECT JUST SCATTERED ACTIVITY DURING THE PEAK HEATING LATER THIS AFTERNOON. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE...WILL JUST UPDATE THE TEXT ZONES TO REMOVE LATE MORNING REFERENCE AND OPEN A RANGE OF TEMPS FOR HIGHS ON THE EAST. UPDATE OUT SHORTLY. GREIF ------------------------------------------------------------------ 450 AM EDT THU MAY 1 2003 SFC CHART HAS A WAVY WARM FNT ACROSS THE SRN GT LKS AND EXTENDING BCK TO ERN KS. THERE IS AN ELONGATED AREA OF TSRA THAT EXTENDS THE LENGTH OF THE FNTL BOUNDARY. THE MAIN LOW IN ERN KS SHOULD MAKE SLOW BUT STEADY PROGRESS EAST OVER THE NEXT 48HR WITH A COLD FNT TO CROSS ERN KY DURING THE DAY ON FRI. AS THE FNT GETS CLOSER THE CHCS FOR TSRA WILL INCREASE UNTIL FRI NIGHT WHEN A GOOD CHC IS REALIZED...ESP WITH THE MTN COUNTIES AND THE EXTRA BOOST TERRAIN WILL PLAY. MODELS ARE IN AGREEMENT THRU 48HR SO THE FNTL PASSAGE IS FAIRLY EXPECTED ON FRI. ONLY SLGHT DIFF BETWEEN EARLY FRI OR EARLY AFTERNOON. IN ANY CASE...ERK KY WILL BE BETWEEN SYSTEMS WITH THE MAIN LOW TO CROSS THE LOWER LKS AND TRAIL A COLD FNT THRU REGION THAT CONNECTS TO A MCS THAT WILL CROSS THE NRN PORTIONS OF THE GULF COAST STATES. AFTER A SLIGHT COOL DOWN ON SAT...THE EXTENDED MODELS INDICATE NEARLY CLIMO TEMPS THRU THE FCST. WEEKEND LOOKS DRY WITH THE NEXT SYSTEM TO MOVE IN SUN NITE AS POP CHCS RAISE TO POTENTIAL LIKELY CAT BY MON INTO TUE. DUSTY ------------------------------------------------------------------ 903 PM EDT WED APR 30 2003 UPDATE FOR TONIGHT WILL CONSIST OF LOWERING TEMPS IN MOST COUNTIES TO INCLUDE SOME UPPER 50S. DEWPOINTS HAVE BEEN IN THE 50S SINCE THIS AFTERNOON WITH JKL AT 51 AT 1Z. MIGHT HAVE A SMALL RIDGE VALLEY SPLIT IN THE MID SECTION PRESENTLY WITHOUT CLOUD COVER. SOUTHERN PORTION WITH THICK CIRRUS SHIELD FROM PREVIOUS CONVECTION WILL LIMIT A SPLIT THERE. NORTHERN COUNTIES ATMOSPHERE WILL STILL GENERATE LOW 60S TONIGHT. WILL ALSO TAKE OUT EVENING PRECIP. OUDEMAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 518 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AS A COLD FRONT FROM THE CENTRAL PLAINS APPROACHES THE REGION LATE TODAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE INTO TONIGHT. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A GOOD CHANCE FOR THUNDERSTORMS WITH DAMAGING WINDS AND HAIL CONTINUING INTO FRIDAY AS THE COLD FRONT PUSHES THROUGH EASTERN KENTUCKY. SOUTHERLY FLOW RETURNS MONDAY ALONG WITH A RETURN OF MOISTURE AND A CHANCE FOR THUNDERSTORMS WHICH CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DUSTY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
750 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM COOPERSVILLE KY .75 INCH HAIL
05/01/03 WAYNE REPORTED BY PUBLIC.
JPThe Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355903.